Article Text

Images in...
ECG findings in fatal flecainide intoxication
  1. K E J Airaksinen,
  2. M J Koistinen
  1. juhani.airaksinen{at}tyks.fi

Statistics from Altmetric.com

A 32-year-old man called an ambulance because of rapidly worsening nausea and dyspnoea. When contacted he was precomatous and no clear history could be taken. Patient records showed that he was taking flecainide 200 mg and bisoprolol 5 mg daily for atrial fibrillation. In the emergency room, his systolic blood pressure was low (70–85 mm Hg) and his pulse was irregular (panel A). Echocardiography showed no specific acute abnormalities, but the ECG was typical for flecainide intoxication. The condition worsened rapidly. A temporary pacemaker was introduced, but a 2:1 block was observed already with a pacing rate of 70–80 bpm (panel B). Despite a trial with extracorporeal life support the patient died a few hours later. The flecainide concentration turned out to be very high—8.4 μmol/l (therapeutic level 0.4–2.1).

The therapeutic window for flecainide is narrow and fatal intoxications can occur accidentally with a few extra pills, especially in elderly subjects.

Acknowledgments

This article has been adapted from Airaksinen K E J, Koistinen M J. ECG findings in fatal flecainide intoxication Heart 2007;93:1499

View Abstract

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.